Codeine Withdrawal - well over a year after not taking it!

Helenbothknees
Helenbothknees Member Posts: 487
edited 3. Sep 2014, 13:40 in Living with Arthritis archive
Greetings all! I haven't posted for a while, as I've had no reason to. My bilateral knee replacement in 2012 was completely successful, and my other joints work fine (touch wood!). However, I have an ongoing problem that maybe some of you can help with, since Google can't...

Codeine withdrawal... I took it for several months before the op, and for quite a while afterwards. The doctors assured me it was unlikely to cause any serious withdrawal problems (a lie, but let's not go into that). I came off very slowly, cutting down by a small amount every week or so. The insomnia, bad dreams, anxiety etc were unpleasant, but I coped through meditation etc (I know about that; I used to teach it), and things seemed to be gradually improving, so I didn't worry too much. I assumed I'd eventually get back to normal.

But here I am, well over a year without any codeine. And I still have bad dreams early in the morning, I still wake up anxious, I still have intermittent diarrhoea, and I have intermittent abdominal cramps which seem to be getting worse recently (though I have had a lot of stress recently, so it might be that).

So my question is - does any one have any experience, or has anyone heard of this happening, this long afterwards? Or do I simply have an anxiety disorder? I'm planning to see the doctor when I have time (and can get an appointment) to check out the abdominal cramps. I have no intention of taking anything for the anxiety - drugs caused this, and I don't think drugs will cure it. I just want to know if codeine withdrawal this long afterwards is possible.

Comments

  • Starburst
    Starburst Member Posts: 2,546
    edited 30. Nov -1, 00:00
    I'm not sure but I wanted to offer some sympathy because it sounds hard. You poor thing! I've recently tapered down off a high dose of an anti-depressant to a low dose and it was horrific. I honestly am not sure about how long withdrawal can take but I wanted to add that I'd advise you speak to a pharmacist. Many people (naturally) go to their GPs who are obviously very important but pharmacists are the experts on drugs, so it's likely to be a good port of call in this instance. They will also be able to advise if you need a GP appt, so it doesn't have to be an 'either or'. Best of luck!
  • hileena111
    hileena111 Member Posts: 7,099
    edited 30. Nov -1, 00:00
    Hi
    I'm sorry I cant help with that problem.....just sympathise
    What dosage were you on?
    I take 2 x 15mg at nbight and even that makes me constipated so woe betide me if I take a few extra if I'm feeling really bad.
    Yes I think starburst is right......have a chat to your pharmacist first.....it'll be easier for you to get to her and then depending on what she say then think about the doc.....or if it's going to be a long time before you can get an appointment now maybe make one but in the meantime see the pharmacist.
    Good Luck
    Love
    Hileena
  • marrianne
    marrianne Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Helen Its great to see you ,I am so glad you still have well behaved knees .I am sorry your haveing such continueing problems since comeing of Codiene I remember you touched on it before .I hope someone can help advise you know ,I was on codeine phosphate for 2 years I was getting pretty much used to them and probably took more than I should I am on biologics for the R/A and stopped the codiene and everything else just like that no weaning of with care just decided NO MORE nothing bad happend ,I just felt better Are you absolutely sure its the codeine could it be I B S I think the drugs can upset our other organs when I was on the meds I always had things wrong with me ,I still have to be pretty careful about what I eat ..your book is great by the way hope I am alowed to say that on here loved the cover good luck Helen it would be great if you could stay in touch Marriannexx
  • As5567
    As5567 Member Posts: 665
    edited 30. Nov -1, 00:00
    Personally I'd think over 1 year without taking codeine is safe to say it's probably something else. Yes we can become dependent on this drug but the withdrawals are usually mild to moderate and only last a few weeks at most if taken at the correct dose and not abused.

    I think talking to a pharmacist would be a good idea, he or she should be able to advise you on this and it can be done over the phone and saves the hassle of trying to get a doctors appointment.
  • Helenbothknees
    Helenbothknees Member Posts: 487
    edited 30. Nov -1, 00:00
    Thank you, everyone, I'll talk to a pharmacist. I hadn't thought of that. I was on the maximum dose of codeine for several months. I wouldn't have thought that withdrawal could last this longer either, but I 'spoke' to someone on another forum who had the same symptoms, same reason, same sort of length of time. And I do know that tramadol withdrawal can last for months and months. But it could well be something else - the symptoms are very like IBS - so that's why I think I should talk to a professional.
  • stickywicket
    stickywicket Member Posts: 27,098
    edited 30. Nov -1, 00:00
    As you probably know, I've never been in favour of strong pain relief (apart from immediately post-op :lol: ) and several people on here have found it tough to get off codeine but I fully agree with As5567 that this seems rather a long time for it to be just withdrawal symptoms.

    Talk to the professionals and I hope they can help.
  • Helenbothknees
    Helenbothknees Member Posts: 487
    edited 30. Nov -1, 00:00
    An update...
    I took your good advice and talked to a pharmacist. She agreed that this was too long to be codeine withdrawal, and told me to see my GP. I'm away for nearly a week, but I have an appointment for Friday next week.

Who's Online

4
frogmorton
frogmorton
+3 Guests